By Naomi Carr

Last updated: 25 January 2024 & medically reviewed by Morgan Blair

Zoloft is a brand name of sertraline, an antidepressant medication used to treat depression and several other mental health conditions. Discontinuing Zoloft can cause withdrawal symptoms, so a gradual dose reduction is recommended when stopping this treatment.

Does Zoloft cause withdrawal symptoms?

Yes, Zoloft can cause withdrawal symptoms when discontinuing treatment. The risk of withdrawal symptoms is significantly increased if treatment is stopped abruptly.[1]

Withdrawal symptoms are impacted by a medication’s half-life, which refers to how long it takes for the medication to leave the body. The shorter the half-life, the greater the risk of withdrawal symptoms.[2] The half-life of Zoloft (sertraline) is 24 hours, which means that it takes a full day for half of the medication to be excreted and there is a moderate risk of withdrawal symptoms.[1][3]

Zoloft alters brain chemistry, impacting neurotransmitter levels, which affect several functions in the body. When medication is stopped, the body must then adjust to the lack of medication. Abrupt cessation results in the brain attempting to quickly regain normal neurotransmitter functioning, affecting physical and emotional states.[2][4]

Withdrawal symptoms can happen if the medication is abruptly discontinued, doses are missed, or the dosage is reduced rapidly. It is recommended that when discontinuing Zoloft, the dosage is gradually tapered down.[1]

Zoloft withdrawal symptoms

Zoloft withdrawal symptoms can differ from person to person and may vary depending on the dose, duration of treatment, and condition being treated. Often, withdrawal symptoms can cause physical and emotional effects as well as exacerbated Zoloft side effects.

Common withdrawal symptoms

It is common to experience some mild symptoms when discontinuing antidepressant medication. In many cases, these symptoms will resolve within a couple of weeks without the need for treatment or intervention.[5] 

Common Zoloft withdrawal symptoms can include:[1][4][6][7]

  • Nausea

  • Vomiting

  • Diarrhea

  • Headaches

  • Stomach pain

  • Shaking

  • Tingling in the hands and feet

  • Changes in appetite

  • Flu-like symptoms

  • Fatigue

  • Dizziness

  • Extreme tiredness

  • Sensations in the brain that feel like electric shocks

  • Agitation and restlessness

  • Insomnia

  • Increased dreams or nightmares

  • Mood swings

  • Irritability

  • Anxiety

  • Low mood

Rare or severe withdrawal symptoms

In some cases, rare, severe, or long-term withdrawal symptoms can occur with Zoloft discontinuation. If withdrawal symptoms are severe, do not improve within several weeks, or cause an inability to perform normal daily functioning, contact your doctor for advice. 

Rare or severe withdrawal symptoms can include:[4][7][8]

  • Severe anxiety

  • Aggression

  • Mania

  • Panic attacks

  • Severe mood changes

  • Persistent or severely depressed mood

  • Emerging or worsening suicidal thoughts

  • Persistent vomiting or diarrhea

  • Extreme dizziness that leads to falls or fainting

  • Extreme or persistent muscle pain and weakness

  • Extreme or persistent headaches 

  • Insomnia or sleep disturbances that do not improve

  • Long-term sexual dysfunction

  • Seizures 

Zoloft withdrawal timeline

If Zoloft is abruptly stopped, withdrawal symptoms tend to begin within a few days of the last dose. If the medication is gradually reduced, withdrawal symptoms could begin within the first few days or may take several days before commencing, depending on the dosage.[9]

It is common to experience mild withdrawal symptoms for up to two weeks when stopping Zoloft treatment. For most people, withdrawal symptoms will resolve within this time.[6]

However, some people can experience withdrawal symptoms for extended periods, up to several weeks or months. In rare cases, severe withdrawal symptoms occur that continue for several years. It is not clear what causes some people to experience more severe and long-lasting withdrawal symptoms, although it can be associated with a higher dosage and longer duration of treatment.[2][8]

Zoloft cessation timeline

It is recommended for Zoloft cessation to be done gradually over several weeks or months. The prescribing doctor will closely monitor physical and mental changes during this time.[4]

Dosages are typically reduced by 5-50% every 2-4 weeks, depending on the individual’s response and severity of withdrawal symptoms.[3] 

Someone who experiences minimal or no withdrawal symptoms may be able to reduce their dosage by larger amounts more quickly than someone who experiences severe withdrawal symptoms. It may be necessary to taper to a very small dose before completely stopping the medication to help reduce the risk of withdrawal symptoms.

Examples of Zoloft cessation may include:

  • 50% dosage reduction every two weeks, with complete cessation after tapering to 20mg per day

  • 5% dosage reduction every four weeks, with complete cessation after tapering to 1mg per day

Safe Zoloft cessation varies depending on the dosage, duration of treatment, symptom severity, and condition. It is essential to discuss a reduction in dosage with your doctor before commencing cessation and to follow their advice. Abruptly stopping Zoloft or reducing the dose rapidly can increase the risk of severe withdrawal symptoms or post-acute withdrawal symptoms (PAWS).

Zoloft detox treatment

Your doctor will decide with you if it is safe and appropriate to stop or reduce Zoloft treatment or change to another antidepressant medication. They will advise you of the potential effects of these changes and will monitor your condition throughout this time.

If you experience severe withdrawal symptoms, your doctor might:[3][7][9]

  • Restart your medication

  • Pause the cessation process or return to a higher dose

  • Prescribe another medication, such as fluoxetine, as this has a much longer half-life and will reduce the risk of withdrawal

  • Continue your medication cessation with close monitoring and provide advice on how to manage your symptoms

You may find it helpful to utilize some self-care techniques to reduce the impact of Zoloft cessation and withdrawal, such as: [4][10][11]

  • Learning the risks: It is a good idea to have a thorough understanding of your medication and the potential effects that can occur when it is stopped. This can help you prepare for potential withdrawal symptoms and reduce associated concerns.

  • Talking to friends and family: Sharing your worries and concerns with loved ones can help reduce the impact of emotional and physical issues. It can also help your loved ones understand the cessation process and provide you with appropriate and necessary support.

  • Seeking therapeutic help: Psychotherapy and other types of therapeutic interventions can be beneficial during medication cessation. This can provide coping strategies to manage withdrawal symptoms and emotional changes, allow you to discuss any fears and concerns, and help prevent a relapse of mental illness.

  • Using relaxation exercises or calming activities: You may find it helpful to utilize relaxation and calming activities, such as walking in nature, taking a bath, listening to music, breathing exercises, or meditation. These activities can help reduce the physical and emotional effects of medication cessation.

  • Taking care of your physical health: Forming healthy habits and taking care of your physical health can help reduce withdrawal symptoms and have a positive impact on mental health. This includes eating a balanced diet, exercising regularly, and getting plenty of sleep.

  • Attending all planned appointments: Ensure you remain in regular contact with your doctor and attend all planned appointments. Let your doctor know of any withdrawal symptoms you experience and ensure you follow their advice and treatment plans.